Alert archive / Texas / Flash Flood Warnings in 2004

Flash Flood Warning 20, NWS San Angelo, TX

May 13, 2004Taylor County, Texas

NWS San Angelo, TX issued this flash flood warning at May 13, 2004, 4:25 PM CDT for Taylor County, Texas. It was in force for 110 min. 4 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
May 13, 2004, 4:25 PM CDT (21:25 UTC)
Expired
May 13, 2004, 6:15 PM CDT
In force
110 min
Issued by
NWS San Angelo, TX
Area
Counties, with a storm outline in the text

County Taylor County, TX

What was reported inside it

TimeReportWhereRemark
May 13, 6:00 PM CDTFLASH FLOODAbilene, TXWATER OVER THE ROAD IN THE CITY OF ABILENE.
May 13, 6:00 PM CDTFLASH FLOODAbilene, TXWATER OVER THE ROAD IN THE CITY OF ABILENE.
May 13, 6:00 PM CDTFLASH FLOODAbilene, TXWATER OVER THE ROAD IN THE CITY OF ABILENE.
May 13, 6:00 PM CDTFLASH FLOODAbilene, TXWATER OVER THE ROAD IN THE CITY OF ABILENE.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 95 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Midland Regional, TX (KMAF), launched 12:00Z, 9.4 hours before the alert went out and 231 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Midland Regional, TX at 12:00Z on 2004-05-13Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2743 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Midland Regional, TX at 12:00Z on 2004-05-13The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 135 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2743 J/kg
Mixed-layer CIN
-154 J/kg
Mixed-layer LCL
1092 m above ground
0-6 km bulk shear
23 kt
0-1 km storm-relative helicity
135 m²/s²
0-3 km storm-relative helicity
162 m²/s²
Significant tornado parameter
0.0
Supercell composite
3.4

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS54 KSJT 132125
FFWSJT
TXC441-132315-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE SAN ANGELO TX
425 PM CDT THU MAY 13 2004

THE NATIONAL WEATHER SERVICE IN SAN ANGELO HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  TAYLOR COUNTY IN WEST CENTRAL TEXAS
  THIS INCLUDES THE CITY OF ABILENE

* UNTIL 615 PM CDT

* AT 415 PM CDT...TWO AND A HALF INCHES OF RAIN IN A VERY SHORT PERIOD
  WAS REPORTED NEAR MERKEL.  THE THUNDERSTORMS PRODUCING THIS HEAVY
  RAIN IS MOVING INTO THE ABILENE AREA.  RAINFALL RATES OF UP TO 2
  INCHES PER HOUR ARE POSSIBLE OVER ABILENE.

TURN AROUND DONT DROWN DO NOT DRIVE INTO AREAS WHERE WATER COVERS 
THE ROAD. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW SAFE PASSAGE. 
REMEMBER...MOST FLASH FLOOD DEATHS OCCUR IN VEHICLES.

LAT...LON 3251 9996 3235 9986 3240 9964 3252 9965

$$
1 follow-up statement
000 
WGUS74 KSJT 132237
FFSSJT
TXC441-132315-

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE SAN ANGELO TX
535 PM CDT THU MAY 13 2004

...A FLASH FLOOD WARNING REMAINS IN EFFECT FOR TAYLOR COUNTY UNTIL
615 PM CDT...

AT 523 PM CDT...DOPPLER RADAR ESTIMATED THAT 2 TO 3 INCHES OF RAIN 
HAVE FALLEN OVER NORTHERN TAYLOR COUNTY SINCE 4 PM.  
CURRENTLY...MODERATE TO HEAVY RAIN IS FALLING OVER SOUTHERN TAYLOR 
COUNTY BETWEEN OVALO AND POTOSI. THE THUNDERSTORMS OVER SOUTHERN 
TAYLOR COUNTY ARE MOVING EAST AND EXPECTED TO TAPER OFF WITHIN THE 
HOUR.  LIGHT TO MODERATE RAIN IS THEN EXPECTED OVER THE NEXT FEW HOURS.

MOTORISTS SHOULD NOT DRIVE INTO AREAS WHERE WATER COVERS THE ROAD. 

$$

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS San Angelo, TX wrote its last area forecast discussion before this flash flood warning went out at May 13, 3:26 PM CDT, 59 minutes earlier.

Area forecast discussion, May 13, 3:26 PM CDT, 59 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SAN ANGELO TX
326 PM CDT THU MAY 13 2004

.SHORT TERM...
NOT MUCH TIME DUE TO SEVERE WEATHER...STORMS DEVELOPED ALONG COLD
FRONT ACROSS THE BIG COUNTRY...AND ALSO OVER THE HEARTLAND AND
EASTERN CONCHO VALLEY IN RESPONSE TO A WESTWARD MOVING OUTFLOW
BOUNDARY FROM EARLIER ACTIVITY IN CENTRAL TEXAS. OUR THINKING IS THAT
STORMS ALONG FRONT WILL CONTINUE TONIGHT AS THE FRONT SAGS SOUTHWARD.
DRY LINE CURRENTLY NEAR SAN ANGELO...BUT BELIEVE IT WILL REMAIN
STATIONARY OR POSSIBLY MOVE BACK WEST A BIT UNTIL UPPER LEVEL SYSTEM
OUT WEST GETS CLOSER. &&

.PRELIMINARY POINT TEMPS/POPS...
ABILENE     55  70  54  81 /  60  20  10   0
SAN ANGELO  60  74  56  81 /  70  40  10  10
JUNCTION    64  77  56  81 /  70  50  10  20

&&

.SJT WATCHES/WARNINGS/ADVISORIES...
NONE.

&&

09
Hazardous weather outlook, May 13, 3:35 PM CDT, 50 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SAN ANGELO TX
335 PM CDT THU MAY 13 2004

TXZ049-054-064>066-071>073-076>078-098-099-113-114-127-128-139-140-
154-155-168>170-142034-
BROWN TX-CALLAHAN TX-COKE TX-COLEMAN TX-CONCHO TX-CROCKETT TX-
FISHER TX-HASKELL TX-IRION TX-JONES TX-KIMBLE TX-MASON TX-
MCCULLOCH TX-MENARD TX-NOLAN TX-RUNNELS TX-SAN SABA TX-SCHLEICHER TX-
SHACKELFORD TX-STERLING TX-SUTTON TX-TAYLOR TX-THROCKMORTON TX-
TOM GREEN TX-
335 PM CDT THU MAY 13 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WEST CENTRAL TEXAS.

.DAY ONE...

STRONG TO SEVERE THUNDERSTORMS WILL CONTINUE ACROSS WEST CENTRAL
TEXAS THIS AFTERNOON AND EVENING. THE MAIN THREATS ARE LARGE HAIL AND
DAMAGING WINDS. TORNADOES ARE ALSO POSSIBLE.

.DAYS TWO THROUGH SEVEN...

THUNDERSTORMS WILL ALSO BE POSSIBLE FRIDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL BE LIKELY THIS AFTERNOON AND EVENING.

In the hours before

Local storm report, May 13, 1:37 PM CDT, 2 hours 48 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SAN ANGELO TX
137 PM CDT THU MAY 13 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0130 PM     HAIL             6 NE HAMLIN             32.95N 100.05W
05/13/2004  1.75 INCH        JONES              TX   TRAINED SPOTTER

&&

TEXTDEMO
Local storm report, May 13, 1:40 PM CDT, 2 hours 45 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SAN ANGELO TX
140 PM CDT THU MAY 13 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0130 PM     HAIL             4 NE MELVIN             31.24N 99.53W
05/13/2004  1.75 INCH        MCCULLOCH          TX   TRAINED SPOTTER

&&

TEXTDEMO
Local storm report, May 13, 2:22 PM CDT, 2 hours 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SAN ANGELO TX
222 PM CDT THU MAY 13 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0218 PM     HAIL             HAMLIN                  32.88N 100.13W
05/13/2004  1.75 INCH        JONES              TX   TRAINED SPOTTER

&&

TEXTDEMO
Local storm report, May 13, 3:03 PM CDT, 1 hour 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SAN ANGELO TX
303 PM CDT THU MAY 13 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0300 PM     HAIL             STAMFORD                32.94N 99.80W
05/13/2004  0.75 INCH        JONES              TX   TRAINED SPOTTER

&&

TEXTDEMO
Local storm report, May 13, 4:21 PM CDT, 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SAN ANGELO TX
421 PM CDT THU MAY 13 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0417 PM     HAIL             3 E MERKEL              32.47N 99.96W
05/13/2004  1.00 INCH        TAYLOR             TX   AMATEUR RADIO

&&

HT
Local storm report, May 13, 4:23 PM CDT, 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SAN ANGELO TX
423 PM CDT THU MAY 13 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0423 PM     HAIL             DYESS AFB               32.42N 99.86W
05/13/2004  1.00 INCH        TAYLOR             TX   AMATEUR RADIO

&&

HT

The office that day

Everything else NWS San Angelo, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 13, 12:32 PM CDTSevere Thunderstorm WarningSJTHaskell58 min
May 13, 1:22 PM CDTTornado WarningSJTHaskell53 min
May 13, 1:26 PM CDTSevere Thunderstorm WarningSJTJones64 min
May 13, 1:37 PM CDTSevere Thunderstorm WarningSJTMcCulloch53 min
May 13, 1:49 PM CDTSevere Thunderstorm WarningSJTKimble, Mason56 min
May 13, 1:50 PM CDTSevere Thunderstorm WarningSJTFisher55 min
May 13, 1:53 PM CDTTornado WarningSJTFisher52 min
May 13, 1:57 PM CDTSevere Thunderstorm WarningSJTColeman, Runnels63 min
May 13, 2:00 PM CDTTornado WarningSJTJones60 min
May 13, 2:12 PM CDTSevere Thunderstorm WarningSJTMenard63 min
May 13, 2:13 PM CDTTornado WarningSJTThrockmorton62 min
May 13, 2:15 PM CDTFlash Flood WarningSJTHaskell4 hr
May 13, 2:17 PM CDTSevere Thunderstorm WarningSJTConcho, McCulloch58 min
May 13, 2:19 PM CDTTornado WarningSJTHaskell56 min
May 13, 2:38 PM CDTSevere Thunderstorm WarningSJTFisher67 min
May 13, 2:45 PM CDTSevere Thunderstorm WarningSJTMason60 min
May 13, 2:52 PM CDTTornado WarningSJTJones53 min
May 13, 3:02 PM CDTTornado WarningSJTColeman, Runnels58 min
May 13, 3:10 PM CDTSevere Thunderstorm WarningSJTTaylor65 min
May 13, 3:11 PM CDTSevere Thunderstorm WarningSJTThrockmorton64 min
May 13, 3:16 PM CDTSevere Thunderstorm WarningSJTConcho, McCulloch59 min
May 13, 3:19 PM CDTSevere Thunderstorm WarningSJTMenard, Shackelford56 min
May 13, 3:28 PM CDTSevere Thunderstorm WarningSJTNolan47 min
May 13, 3:33 PM CDTTornado WarningSJTConcho, Runnels42 min
May 13, 3:39 PM CDTTornado WarningSJTTaylor66 min
May 13, 3:43 PM CDTTornado WarningSJTShackelford, Throckmorton62 min
May 13, 3:45 PM CDTFlash Flood WarningSJTColeman, Concho, McCulloch, Mason, Menard, Runnels6 hr
May 13, 3:46 PM CDTSevere Thunderstorm WarningSJTJones59 min
May 13, 3:56 PM CDTSevere Thunderstorm WarningSJTMason64 min
May 13, 4:02 PM CDTSevere Thunderstorm WarningSJTColeman58 min
May 13, 4:12 PM CDTSevere Thunderstorm WarningSJTMason, Menard63 min
May 13, 4:14 PM CDTSevere Thunderstorm WarningSJTNolan61 min
May 13, 4:16 PM CDTSevere Thunderstorm WarningSJTThrockmorton44 min
May 13, 4:20 PM CDTTornado WarningSJTNolan25 min
May 13, 4:35 PM CDTSevere Thunderstorm WarningSJTCallahan55 min
May 13, 4:39 PM CDTTornado WarningSJTTaylor66 min
May 13, 4:46 PM CDTSevere Thunderstorm WarningSJTShackelford59 min
May 13, 4:54 PM CDTSevere Thunderstorm WarningSJTRunnels66 min
May 13, 5:11 PM CDTSevere Thunderstorm WarningSJTMason64 min
May 13, 5:25 PM CDTSevere Thunderstorm WarningSJTCallahan65 min
May 13, 5:44 PM CDTSevere Thunderstorm WarningSJTTaylor46 min
May 13, 6:01 PM CDTSevere Thunderstorm WarningSJTMcCulloch, Menard59 min
May 13, 6:05 PM CDTTornado WarningSJTMason55 min
May 13, 6:45 PM CDTSevere Thunderstorm WarningSJTBrown, Coleman45 min
May 13, 6:57 PM CDTTornado WarningSJTMason33 min
May 13, 6:58 PM CDTSevere Thunderstorm WarningSJTMenard62 min

Nearby

Flash Flood Warnings in Texas, 2004Every flash flood warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive.